Missouri, 2004

Flood in Missouri, April 24, 2004

April 24, 2004 · NWS SGF · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 1:31 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 24, 1:31 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT SAT APR 24 2004

.DISCUSSION...

BEEN A VERY BUSY MORNING HERE AS WE ARE WADING WAIST DEEP THROUGH
FLOOD PRODUCTS. FLOODING CONTINUES ACROSS SOUTH CENTRAL MISSOURI SO
WILL LET THE FLOOD WATCH LINGER A COUPLE MORE HOURS UNTIL THE LAST
OF THE CONVECTION CLEARS THAT AREA THIS EVENING. DISCUSSION WILL BE
SOMEWHAT ABBREVIATED TODAY WITH ONGOING FLOOD/SEVERE CONCERNS.

SURFACE CYCLONE WEST OF TOPEKA KS WILL LIFT NORTHEAST TONIGHT AND
ATTEMPT TO DRAG A WARM FRONT NORTHWARD THROUGH THE CWA BY EVENING.
THUS FAR HEATING HAS BEEN LIMITED IN THE WARM SECTOR AS EXTENSIVE
CIRRUS SHIELD HAS ALLOWED THE CAP TO HOLD STRONG. STRONGEST FORCING
AND WEAKEST CONVECTIVE INHIBITION SHOULD STAY NORTH AND WEST OF OUR
CWA THROUGH THIS EVENING AND SUSPECT THAT DRYLINE/COLD FRONT WILL
MAKE IT THROUGH FREE OF ANY PRECIPITATION. HOWEVER...HAVING SAID
THAT...VISIBLE SATELLITE IMAGERY DOES SHOW SOME CUMULUS TRYING TO
BUBBLE UP UNDERNEATH THE CIRRUS OVER CENTRAL/EASTERN KS. IF ANY
STORMS DO FORM THIS FAR SOUTH THEN THEY COULD GO SEVERE...SO FELT IT
WAS PRUDENT TO AT LEAST KEEP LOW CHANCE POPS GOING WESTERN CWA THIS
EVENING. RAIN AND THUNDERSTORMS OVER OUR EASTERN COUNTIES SHOULD
COME TO AN END AS WELL BY MIDNIGHT.

AFTER THIS SYSTEM EXITS TONIGHT WE SHOULD ENTER A PROLONGED PERIOD
OF TRANQUIL WEATHER...WHICH I AM SURE WATER SOAKED AREAS OF SOUTHERN
MISSOURI WILL GREATLY APPRECIATE. BUMPED TEMPERATURES UPWARD SOME
MIDWEEK AS UPPER RIDGE BUILDS EASTWARD INTO THE CENTRAL CONUS. MAY
NOT HAVE NUDGED TEMPS UP ENOUGH...BUT DIDNT WANT TO GET TO CARRIED
AWAY JUST YET. MODELS STILL HAVE A FRONT PENCILED IN FOR A FRIDAY
VISIT TO THE REGION SO KEPT POPS GOING DURING THAT TIME FRAME.
OTHERWISE REMAINDER OF THE FORECAST APPEARS TO BE IN GOOD SHAPE.

IZZI

&&

.AVIATION...

UPPER LEVEL SYSTEM WILL LIFT OUT OF THE AREA DURING THE OVERNIGHT
HOURS.  STILL A CHANCE THAT SOME CONVECTIVE ACTIVITY COULD DEVELOP
LATER THIS AFTERNOON AND EVENING AND THIS IS REFLECTED IN THE TAFS.
EXPECT CEILINGS TO BECOME VFR AROUND 06Z WITH ONLY SCATTERED CLOUDS
AFTER 12Z.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR SOUTH CENTRAL MO UNTIL MIDNIGHT.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 24, 11:52 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT SAT APR 24 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1252 PM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...MAJOR FLOODING IN PROGRESS ACROSS SOUTH CENTRAL MISSOURI...

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL AND SIGNIFICANT FLOODING.

  ISOLATED THUNDERSTORMS...SOME MAY CONTAIN:
    HAIL TO THE SIZE OF QUARTERS.
    TORRENTIAL RAINFALL.
    AND WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  HEAVY RAINFALL AND SIGNIFICANT FLOODING WILL CONTINUE FOR THE
  REMAINDER OF THE AFTERNOON ACROSS SOUTH CENTRAL MISSOURI.

  SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL
  MISSOURI...EAST OF A WEST PLAINS TO SALEM LINE THIS AFTERNOON.

  SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS WESTERN MISSOURI AND
  EXTREME SOUTHEAST KANSAS LATE THIS AFTERNOON AND EARLY THIS
  EVENING...MAINLY WEST OF AN ANDERSON TO WARSAW LINE.

  DISCUSSION:

  MODERATE TO HEAVY RAINFALL WILL PUSH EASTWARD ACROSS CENTRAL AND
  SOUTH CENTRAL MISSOURI THIS AFTERNOON. THIS RAINFALL WILL FURTHER
  AGGRAVATE AN ALREADY SERIOUS FLOODING SITUATION. ALSO...ISOLATED
  SEVERE THUNDERSTORMS COULD DEVELOP ALONG THE LEADING EDGE OF THIS
  BAND OF RAIN ACROSS FAR SOUTH CENTRAL MISSOURI.

  FURTHER WEST TOWARD THE KANSAS MISSOURI BORDER THERE IS A
  CONDITIONAL RISK OF SEVERE THUNDERSTORM DEVELOPMENT THIS
  AFTERNOON. CURRENTLY IT WOULD APPEAR AS THOUGH CLOUD COVER WILL
  PREVENT THE ATMOSPHERE FROM BECOMING UNSTABLE ENOUGH TO SUPPORT
  THUNDERSTORM DEVELOPMENT. HOWEVER...IF CLOUDINESS THINS ENOUGH TO
  ALLOW THE  ATMOSPHERE TO BECOME UNSTABLE...THEN ISOLATED TO
  SCATTERED SEVERE THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS
  AFTERNOON. ANY THUNDERSTORMS WHICH DO FORM OVER WESTERN PORTIONS
  OF THE OUTLOOK AREA THIS AFTERNOON SHOULD QUICKLY WEAKEN SHORTLY
  AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  RIVER FLOODING WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK ON
  MANY OF THE MAIN STEM RIVERS ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS MAY BE NEEDED BETWEEN 2 PM AND 6 PM OVER SOUTH CENTRAL
  MISSOURI. SPOTTERS MAY ALSO BE NEEDED OVER FAR WESTERN MISSOURI
  AND EXTREME SOUTHEAST KANSAS BETWEEN 3 PM AND 8 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Special weather statement, Apr 24, 11:12 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 PM CDT SAT APR 24 2004

MOZ097-106-250100-
HOWELL-OREGON-
INCLUDING THE CITY OF...WEST PLAINS.
1212 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 118...IN
EFFECT UNTIL 800 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

HOWELL AND OREGON.

THIS TORNADO WATCH INCLUDES THE CITY OF WEST PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

&&

GAEDE
Local storm report, Apr 24, 12:27 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT SAT APR 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLOOD            WINONA                  37.02N 91.33W
04/24/2004                   SHANNON            MO   LAW ENFORCEMENT

            FOUR PLACES ON HIGHWAY H CLOSED DUE TO FLOODING.
            HIGHWAYS NN, MM, W, AND HIGHWAY T SOUTH OF TERESITA ALL
            CLOSED DUE TO FLOODING.

AL
Local storm report, Apr 24, 12:30 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SAT APR 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            3 SW WEST PLAINS        36.70N 91.89W
04/24/2004                   HOWELL             MO   LAW ENFORCEMENT

            HIGHWAY K CLOSED DUE TO FLOODING.  HIGHWAY 142 CLOSED IN
            4 PLACES DUE TO FLOODING.

AL
Local storm report, Apr 24, 12:35 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT SAT APR 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            2 W ROCKAWAY BEACH      36.70N 93.21W
04/24/2004                   TANEY              MO   LAW ENFORCEMENT

            HIGHWAY 176 AND MOLLY LANE INTERSECTION CLOSED DUE TO
            FLOODING.  INTERSECTION OF HIGHWAY 176 AND HIGHWAY 160
            CLOSED DUE TO FLOODING.

AL
Local storm report, Apr 24, 12:37 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SAT APR 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            1 N NORWOOD             37.13N 92.43W
04/24/2004                   WRIGHT             MO   LAW ENFORCEMENT

            HIGHWAY E UNDER WATER.

AL
Local storm report, Apr 24, 12:38 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT SAT APR 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            1 SW HARTVILLE          37.24N 92.53W
04/24/2004                   WRIGHT             MO   LAW ENFORCEMENT

            LONDON RD. NEAR HARTVILLE UNDER WATER.

AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Texas

When
April 24, 1:54 PM CST to 8:00 PM CST
Where
Texas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

A large complex of showers and thunderstorms affected much of Texas County during the morning hours of the 24th. The low water crossing at Peters Creek and Ranch Road was washed away from flood waters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391788.